Cold/Wind Chill, Knox
- When
- January 19, 10:00 PM CST to January 20, 3:00 AM CST
- Where
- Knox forecast zone
- Reported by
- ASOS
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Wind chill values dropped to as low as 26 below zero.
A very cold Arctic air mass, the second in one week, moved into the region and brought very cold temperatures and strong winds. The combination led to dangerously cold wind chill values, mainly during the nighttime hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A very cold Arctic air mass, the second in one week, moved into the region and brought very cold temperatures and strong winds. The combination led to dangerously cold wind chill values, mainly during the nighttime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 19, 5:05 PM CST, 4 hours 55 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
505 PM CST Fri Jan 19 2024
.KEY MESSAGES...
- Wind Chill Warnings and Advisories continue as dangerous cold
(wind chills between -10 and -25 degrees) persists through
Sunday morning.
- Light freezing rain is likely on Monday for portions of
southeast Missouri through south central Illinois, including the
St. Louis metropolitan area. Travel impacts are likely.
- There's high confidence (80-90%) in above average temperatures
lasting from Tuesday onward, ending the potential for wintry
precipitation from at least Tuesday through Friday.
&&
.SHORT TERM... (Through Late Saturday Night)
Issued at 226 PM CST Fri Jan 19 2024
The Arctic front has blasted through the forecast area, leaving
bitterly cold temperatures and gusty winds in its wake. These winds
will continue to slacken tonight as surface high pressure in the
central and northern Plains slides east and the pressure gradient
weakens.
Diminishing winds will not provide relief from the cold, however. An
additional shot of cold air will move in tonight, resulting in
overnight lows between -10 and 5 degrees. With winds of up to 10 mph
still expected overnight, wind chills will be brutal. Values of
around -10 to -25 degrees are forecast, with northeast Missouri and
west central Illinois receiving the brunt of the cold. For this
reason, the existing wind chill warning in these areas is on track,
and the wind chill advisory across the remainder of the region will
be maintained through this forecast issuance.
The cold will not let up on Saturday. The far southern reaches of
southeast Missouri may be lucky enough to see wind chill values of
up to 10 degrees, whereas portions of northeast Missouri and west
central Illinois won't see wind chills above 0 until Sunday. One
point of optimism on Saturday is that incoming surface high pressure
will result in a sunny day, allowing us a final dose of Vitamin D
before overcast skies plague us until at least the end of next week.
Saturday night will be similarly cold to tonight, but the surface
high passing nearly directly overhead of the region will result in
light winds. Despite the lighter winds, the cold will still bite as
wind chills fall to similar values as we'll see tonight. We've
decided to hold off on issuing a Wind Chill Advisory for locations
currently in a Wind Chill Warning for tonight, but this will very
likely change within the next 24 hours.
Jaja
&&
.LONG TERM... (Sunday through Next Friday)
Issued at 226 PM CST Fri Jan 19 2024
By Sunday morning, the axis of an upper level ridge will be crossing
the Mississippi River, with the surface high pressure center exiting
into the Ohio Valley. Height rises aloft and new found low-level
southerly flow will allow warm air to filter into the Mid-
Mississippi Valley, boosting highs into the 20s areawide on Sunday.
For portions of northeast Missouri and west central Illinois, Sunday
afternoon will be the first time wind chills will climb above 0
since Thursday.
Attention turns to the multiple chances for precipitation next
week. In the upper levels, longwave troughing in the western half
of the CONUS will leave us in southwesterly flow aloft, ushering
in warmer air, moisture, and multiple shortwave troughs (and
attendant waves of precipitation) through the week. The first wave
is expected to arrive Monday morning though the bulk of the
precipitation will pass through the region Monday night. Warm air
advection will be most notable in the low-levels near 850 mb. This
creates a bowing thermal profile with a saturated and sub-
freezing DGZ, a prominent warm nose, and a sub-freezing near
surface layer. These features are evident in both ensemble and
deterministic soundings, with nearly 100% of ensemble members
showing the same pattern. The largest variation is in the surface
temperatures, which we'll discuss later.
Confidence is high in precipitation starting as light freezing rain
on Monday morning due to the profile discussed in the last section,
and from high confidence (LREF probabilities of near 100%) of sub-
freezing surface temperatures early Monday morning. Details become
more muddled concerning the impact that the freezing rain will have,
and that's largely due to the trend of surface temperatures through
the day. The NBM interquartile range indicates high temperatures
above freezing, with the 25th percentile at 34 degrees at KSTL. The
question is how quickly temperatures exceed the freezing mark. As
freezing rain begins early Monday morning, evaporative cooling will
stunt the diurnal warming process, but to what extent? Ensemble
members agree that by 6pm Monday there's a slight chance (10-30%) of
temperatures exceeding 32 degrees in southeast Missouri, but to the
northeast that probability ranges from 15-85%. The longer freezing
rain has to accumulate on sub-freezing surfaces, the more impactful
it will be. At this juncture, there is still uncertainty concerning
how long that will be.
As of now, we expect light freezing rain to impact the region in a
southwest to northeast corridor extending from southeast Missouri
through south central Illinois, including the St. Louis metropolitan
area. A glaze of ice on surfaces, including roads, is likely and
could impact the Monday morning commute.
Another round of precipitation is expected to arrive Wednesday into
Thursday, but this wave should be much more benign than what we've
been seeing. There's high confidence (80-90%) in above average
temperatures lasting from Wednesday through the rest of the week as
supported by a tight NBM IQR and an optimistic CPC 6-10 Day Outlook.
From Tuesday onward, even low temperatures are expected to remain
above average, yielding a large degree of certainty that any
precipitation we see Wednesday into Thursday should fall as rain.
Jaja
&&
.AVIATION... (For the 00z TAFs through 00z Saturday Evening)
Issued at 459 PM CST Fri Jan 19 2024
VFR conditions are expected to prevail for a majority of the 00Z
TAF period, with one possible exception. A deck of cumulus is
likely to expand in coverage this evening, and spread over all
local terminals. Some of this cloud cover is already evident,
although as of yet flight categories have not been impacted.
Should coverage of these clouds increase to broken, it's possible
that a few terminals could see a few hours of MVFR ceilings this
evening. However, confidence is low that this will occur. It also
will not be out of the question to see a few insignificant snow
flurries this evening, but this is also an unlikely scenario.
Skies will clear overnight, and VFR conditions will persist for
the remainder of the period.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory until noon CST Saturday for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
Wind Chill Advisory until 6 PM CST this evening for Knox MO-
Lewis MO-Marion MO-Shelby MO.
Wind Chill Warning until noon CST Saturday for Knox MO-Lewis MO-
Marion MO-Shelby MO.
Wind Chill Advisory until noon CST Saturday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Lincoln MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Warren MO.
IL...Wind Chill Advisory until noon CST Saturday for Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
Saint Clair IL-Washington IL.
Wind Chill Advisory until 6 PM CST this evening for Adams IL-
Brown IL.
Wind Chill Warning until noon CST Saturday for Adams IL-Brown IL.
Wind Chill Advisory until noon CST Saturday for Pike IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 230 PM CST Fri Jan 19 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-202030- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 230 PM CST Fri Jan 19 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Dangerously cold wind chills of 15 to 25 degrees below zero are expected over the region tonight. Wind Chill Advisories and Warnings are in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind Chill Warnings and Advisories continue through Saturday morning. Light freezing rain is likely across parts of the area on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Jaja
The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
Wind chill values dropped to as low as 26 below zero.
Wind chill values dropped to as low as 25 below zero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150448, 1150449.